Calcium Channel Blockers and the Effect on Male Lower Urinary Tract Symptoms: A Case Report

Summary
A 59 year old gentleman presented to the urology outpatient department, having been referred by his general practitioner (GP) with lower urinary tract symptoms (LUTS). On review of his medications, he was taking a calcium channel blocker for control of his mild hypertension. This was subsequently swapped and his symptoms improved and he was discharged from the urology clinic. It is shown in the literature that there is a clinically significant correlation between use of calcium channel blockers and worsening of LUTS.


Background
Many patients seen in the urology outpatient department have been referred by their GP with LUTS. It is a significant problem and has the potential to considerably affect patients’ quality of life. LUTS are a described side effect of calcium channel blockers, but this fact is not well recognised by GPs or urologists alike. Highlighting this may prevent ongoing symptoms whilst waiting for urology outpatient appointments, or maybe managed in the primary care setting without the need to see a urologist. Early recognition could have an impact on patient satisfaction, save time for the patient and practitioner and potentially have financial benefit in the secondary care setting.


Case presentation
A 59 year old gentleman was referred to the Urology outpatient clinic by his GP in May 2021. He had been experiencing frequency, nocturia and occasional feeling of incomplete emptying. There was also occasional suprapubic discomfort but this resolved before being seen. The patient felt the symptoms were associated with being prescribed his antihypertensive by his GP.

His background included hypothyroidism and hypertension, for which he was taking Amlodipine. He had also had bilateral inguinal hernias repaired, one as an infant and one in adulthood. He is a nonsmoker and lives a fairly healthy lifestyle. He is a biochemist, and works full time.

On examination, his abdomen had surgical scars but was soft and non-tender with no hernias. He had a benign feeling prostate. He had normal renal function, a PSA of 0.65 and ultrasound scan (USS) showed a 35 cc prostate and no hydronephrosis. His flow rate was 12 ml/s and his post void residual (PVR) was 113 ml.

The patient had, prior to the appointment, done his own research and literature review. He had found there was an association between calcium channel blockers and developing lower urinary tract symptoms, more notably in men.

The plan from the initial consultation was to ask the GP to swap him to a different antihypertensive. As the NICE guidelines suggested first line was a calcium channel blocker, the patient and GP elected to try a different drug in the same class (Felodipine) not as closely associated with causing LUTS. He was also given Tamsulosin to try, given the symptoms he was describing and the flow rate shown in clinic. The patient opted to refrain from this in the short term in order to: 1) assess the benefit of swapping calcium channel blockers; 2) aim to avoid a second medication; and 3) to prevent ‘overtreating’ himself.

He returned to clinic 2 months later having made the suggested medication changes. His symptoms had improved and he was happy to be discharged back to the care of his GP. His hypertension was also adequately controlled.


Discussion
Calcium channel blockers are commonly used in primary care to manage hypertension.1 It is suggested that, in middle-aged males, introducing calcium channel blockers is associated with worsening LUTS. It is suggested that there is potentially an associated decline in quality of life1 and one study has shown that there are ‘clinically significant’ lower urinary tract symptoms which reduce patients’ quality of life’.2 Further studies have also described the association between calcium channel blockers and lower urinary tract symptoms; these symptoms vary from patient to patients3 and drug to drug4 with some calcium channel blockers being more aggravating to the urinary system. Hall, et al.4 suggests reviewing medication for all patients presenting with LUTS, and considering changing drug or even class of antihypertensive. Washino, et al.5 described an association specifically with nocturia and calcium channel blockers; those taking calcium channel blockers had an increase in nocturia compared to those not on antihypertensives and those on different classes of hypertensives. An earlier systematic review6 including 5 studies concluded that there is a link between use of calcium channel blockers and lower urinary tract symptoms and that health providers should identify those at risk prior to prescribing calcium channel blockers. Moreover, patients should be informed of the side effects and advised to inform their healthcare provider should they occur in order to prevent deterioration in quality of life.


Conclusion
We have shown in our case that altering medication has led to resolution of significant urinary tract symptoms that necessitated a referral to Urology in secondary care. The literature supports the correlation between use of calcium channel blockers and lower urinary tract symptoms. Had this correlation been more widely recognised, the symptoms could have potentially been managed in primary care. Also, had the patient not done his own research, he may have been treated with Tamsulosin. This would be unnecessary polypharmacy, and also a prolongation of his symptoms. Recognition of this side effect of a commonly used medication may lead to improved patient outcomes.


Learning points/take-home messages
  • The importance of a medication history
  • Understanding side effects of common medications and potential impacts on urological symptoms
  • Educate GPs regarding potential side effects of LUTS when using calcium channel blockers to try to manage symptoms in primary care for patients going forward
  • Question patients regarding LUTS prior to commencement of treatment
  • Counsel patients to report back to healthcare professionals if symptoms arise

Authors: Grace Bennett & Richard Stephenson, Arrowe Park Hospital

References:

  1. Hughes JD, Coles MA, Joyce A. Calcium channel blocker associated lower urinary tract symptoms in males: an Australian retrospective observational study. Quality in Primary Care. 2011 ;19(4):223-231. PMID: 21902901.
  2. Salman M, Khan AH, Syed Sulaiman SA, Hughes JD, Khan JH, Shehzadi N, Hussain K. Assessment of lower urinary tract symptoms among calcium channel blocker-users and its impact on quality of life. J Pak Med Assoc. 2021 May;71(5):1384-1387. doi: 10.47391/JPMA.1162. PMID: 34091619.
  3. Elhebir ES, Hughes JD, Hilmi SC (2013) Calcium Antagonists Use and Its Association with Lower Urinary Tract Symptoms: A Cross-Sectional Study. PLOS ONE 8(6): e66708.
  4. Hall SA, Chiu GR, Kaufman DW, Wittert GA, Link CL, McKinlay JB. Commonly used antihypertensives and lower urinary tract symptoms: results from the Boston Area Community Health (BACH) Survey. BJU Int. 2012 Jun;109(11):1676-84. doi: 10.1111/j.1464- 410X.2011.10593.x. Epub 2011 Sep 27. PMID: 21951754
  5. Washino S, Ugata Y, Saito K, Miyagawa T. Calcium Channel Blockers Are Associated with Nocturia in Men Aged 40 Years or Older. J Clin Med. 2021 Apr 9;10(8):1603. doi: 10.3390/jcm10081603. PMID: 33918949
  6. Salman M, Khan AH, Syed Sulaiman SA, Khan JH, Hussain K, Shehzadi N. Effect of Calcium Channel Blockers on Lower Urinary Tract Symptoms: A Systematic Review. Biomed Res Int. 2017;2017:4269875. doi: 10.1155/2017/4269875. Epub 2017 Oct 16. PMID: 29124064
Published September, 2021
email news signup
SUFU MyBladder app